Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
Question: Hypogonadism and narcotics
|Dean - Thu Feb 15, 2007 3:59 am||
Without getting into a lot of detail about my history I would like to try keeping this question to the point. How long would it take someone who has been taking Oxycontin 40mg a day for a year and short acting Vicoden once a day for 20 years to restore normal hormonal levels (I am titrating off the oxy starting today)? I realize there are other possibly causes that would alter hormone levels. My testosterone is 190 and dhea 60 and estrogen 185 and I am 51 years old. I will test for these hormone levels after I am completely off the narcotics but was not sure how long it would take for my body to get back to homeostasis (normal or not)? Is 1 week, 3 weeks, 3 months? Just an approximate time before I retest is all I am asking. My GP MD does not know the answer to this and also does not even think they will change at all as a result of stopping the prescribed Oxycontin.
|Dr. Chan Lowe - Tue Mar 20, 2007 8:55 pm||
Narcotics have been well documented to cause decreases in testosterone levels. The exact mechanism of this is not known.
Regarding how long it will take to recover after being off the narcotics varies depending on the narcotic. Methadone has a half-life that gets longer as usage time increases. It can range up to eight days according to some reports. Based on first order kinetics (the simplest method, but methadone may not follow this rule) it take 5 half lives for a substance to reach steady state and presumably 5 half-lives to drop back down. Would be about 40 days. This is a complete estimation as I do not know the actual kinetics of methadone.
As the methadone level drops, testosterone level should come back up.
I use methadone as an example because it has a long half life. Most other narcotics have shorter half-lives and will clear faster.
I hope this helps some. Best wishes.
Hope this helps some.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.